Psoriasis following growth hormone therapy in a child

Ann Pharmacother. 2007 Jan;41(1):157-60. doi: 10.1345/aph.1H324. Epub 2006 Dec 19.

Abstract

Objective: To report a case of psoriasis that developed following growth hormone treatment.

Case summary: An 8-year-old boy was admitted to our pediatric endocrinology department because of short stature (<3rd percentile). A dopamine stimulation test and an insulin tolerance test revealed growth hormone (GH) deficiency with a normal cortisol response. His insulin-like growth factor 1 (IGF-1) level (9 ng/mL; reference range 113-261) was under the limits for his age and sex. Six months after the initiation of treatment with recombinant human GH 0.33 mg/kg/wk, the patient presented with a 10 day history of desquamation and a burning sensation in his right knee and hip. Lesions of erythematous papules consistent with plaques of psoriasis were present. Histologic findings from skin biopsies were consistent with psoriasis. The GH dose was reduced to 0.2 mg/kg/wk and treatment for psoriasis (including hydrocortisone and clemastine) was started. Three months after those interventions, the plaques had resolved.

Discussion: Previous studies proposed that the extent and severity of psoriasis correlate with GH levels, although psoriatic patients, in general, have normal GH and IGF-1 levels. The Naranjo probability scale indicated that the development of psoriasis was probably associated with GH therapy.

Conclusions: This case suggests that the development of psoriasiform lesions in a previously unaffected individual represents an adverse effect of GH treatment, occurring at higher doses, with higher IGF-1 levels.

Publication types

  • Case Reports

MeSH terms

  • Child
  • Hormone Replacement Therapy / adverse effects*
  • Human Growth Hormone / adverse effects*
  • Humans
  • Male
  • Psoriasis / chemically induced*
  • Psoriasis / pathology

Substances

  • Human Growth Hormone